What is Chemo Induced Peripheral Neuropathy?


The chemo treatment I'm on for Hodgkin's Lymphoma called ABVD can cause chemo-induced neuropathy. The drugs used to treat cancer can damage peripheral nerves. These nerves carry sensations (a feeling in different parts of your body) to the brain and control movement of our arms and legs. They also control the bladder and bowel. 

This can cause severe pain and affect our ability to do things. It may last for weeks, months, or even years after treatment is done. 

The symptoms or signs depend mostly on which nerves are involved. The most common symptoms are: 

  • Pain (there all of the time or come and go, like shooting or stabbing pain). 
  • Burning.
  • Tingling ("pins and needles" feeling) or electric/shock-like pain). 
  • Loss of feeling (can be numbness or just less ability to sense pressure, touch, heat, or cold).
  • Trouble using your fingers to pick up or hold things, dropping things.
  • Balancing problems. 
  • The trouble with tripping or stumbling while walking.
  • Pressure may hurt more than usual.
  • The temperature may hurt more than usual (mostly cold; this is called cold sensitivity). 
  • Shrinking muscles, muscle weakness.
  • Trouble swallowing.
  • Constipation, trouble passing urine.
  • Blood pressure changes.
  • Decreased, or no reflexes.

It's painful and can be irritable. It's tough to explain the feeling to someone who has not experienced it. 

Post a Comment

0 Comments